Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 16, 2018, 2:07 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 2:07 PM MDT (20:07 UTC)
- Expired
- Jun 16, 2018, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 76 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WGUS55 KTFX 162007
FFWTFX
MTC013-049-162300-
/O.NEW.KTFX.FF.W.0005.180616T2007Z-180616T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
207 PM MDT SAT JUN 16 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Central Lewis and Clark County in west central Montana...
Western Cascade County in central Montana...
* Until 500 PM MDT.
* At 205 PM MDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to three inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Excessive rainfall over the Alice Creek burn scar may result in
debris flows. The debris flow can consist of rock, mud, vegetation
and other loose materials.
* Additional rainfall amounts of one to two inches are possible in
the warned area into the morning hours on Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4724 11199 4699 11199 4697 11223 4699 11243
4705 11256 4715 11257 4723 11257 4733 11247
4733 11232 4730 11220
$$
MoldanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:40 AM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 16, 11:40 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1140 AM MDT Sat Jun 16 2018 Aviation Section Updated. .UPDATE... Morning update has been published, with main adjustments confined primarily to POPs and QPF to fine tune amounts and timing of the precipitation. As of 9am this morning, upper level trough was draped across the Pacific Northwest, Intermountain West, and Northern Rockies regions, with the main upper level closed low centered over West Central Oregon. Synoptic scale ascent was overspreading Southwest and North Central Montana in earnest this morning, with additional lift expected to persist into the evening hours today. H700 closed low was located over Southwest Montana and is expected to lift to the northeast from approximately Butte (this morning) to Grass Range (this evening). This track would place much of Central Montana on the preferred northwest side of the H700 low track, which is ideal for precipitation. Abundant moisture was also streaming northward via isentropic upglide from the Baja of California and Gulf of Mexico, with Water Vapor imagery clearly depicting these connections. Strengthening mid-level easterly flow will then help to pull/push (upslope lift) this moisture back into Central and portions of North Central Montana through the remainder of the morning hours and into the afternoon today. This strengthening easterly flow has been recently noted on the KTFX radar, with northeast winds of 30kts being observed just off of the deck. Radar reflectivity has subsequently filled in nicely over Central Montana over the past hour, with this trend expected to continue further to the north to around the United States Highway 2 corridor through the noon hour. The Flood Watch will go into effect at noon today, with rainfall amounts of 2-4" still expected over the Southern Rocky Mountain Front/east of the Continental Divide and 1-2" expected over the plains of Central Montana/Highwood Mountains. - Moldan && .SYNOPSIS... A slow moving upper level low will reside over the northern Rockies region for the next several days. As a result, expect periods of rain today over much of the region, with scattered showers and thunderstorms expected on Sunday and Monday. Afternoon temperatures will be below normal today, especially over the north. Expect a slow warming trend towards seasonal normals by the middle portions of next week. && .AVIATION... UPDATED 1740Z. Expect IFR conditions at times, possibly LIFR at times in areas of heavier rainfall across central MT. Conditions will slowly improve from south to north after 20z. Mountains/passes will be obscured at times. && .HYDROLOGY... A flood watch remains in effect for portions of Central MT. Rain, heavy at times is expected later today, with the heaviest rainfall over the Rocky Mountain Front and Little Belt mountains. The main threat looks to be the potential for small stream flooding and poor drainage areas in urban areas this afternoon through this evening. Adjustments to the flood watch are possible later today should the rain not be as heavy as forecasted. Brusda && .PREV DISCUSSION... /ISSUED 500 AM MDT Sat Jun 16 2018/ Today through Sunday...Main challenge today is how much precipitation will fall over Central MT. The latest GFS keeps the heavier rainfall more over the Billings area, while the WRF has a band of heavy rain over Central MT late this morning through this afternoon. A blend of these solutions looks best, thus an average of 0.80 to 1.30 is my thinking over Central MT. However, kept the current internet web image of the higher forecasted rainfall, as it matches the flood watch and potential of WRF solution, but some adjustments to the flood watch might be needed later if precipitation amounts are not as heavy as forecasted. Overall expect morning rain in Southwest MT to gradually push northward into Central MT by mid morning and into the highway 2 corridor by mid afternoon. Snow levels will generally be above 8500 feet, so any snow impacts should be minor in our area. Expect temperatures just to rise a few degrees today with clouds/precip. Scattered showers will continue Saturday night into Sunday, as the upper level low continues to reside over the region. However, precipitation is not expected to be as widespread or heavy. Temperatures will moderate a bit by Sunday afternoon. For Monday through Saturday...The main upper level low that was over the region this weekend will slowly begin to dissipate, but it will take several days. The GFS/EC prog another round or rainfall over Central MT Monday afternoon into Tue. Some areas could receive another 0.50 to 1.00 inches. For Tue through Sat...expect a few scattered showers/thunderstorms each day as an unstable airmass resides over the region. At this time the threat for severe storms looks low next week. Temperatures will continue to moderate slowly each day, possibly going above normal by next weekend. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 48 63 51 / 100 60 30 20 CTB 56 45 64 47 / 90 60 30 20 HLN 56 47 63 50 / 100 30 40 30 BZN 59 46 61 47 / 90 30 40 40 WEY 57 38 62 41 / 90 30 70 50 DLN 58 42 61 45 / 100 30 60 50 HVR 62 47 70 50 / 90 50 20 10 LWT 52 44 59 47 / 100 60 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from noon MDT today through this evening Cascade... Chouteau...Eastern Teton...Fergus...Judith Basin...Southern Rocky Mountain Front. Flood Watch from noon MDT today through this evening Central and Southern Lewis and Clark. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 16, 12:39 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1239 PM MDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 5 SSE ULM 47.37N 111.48W
06/16/2018 M0.50 INCH CASCADE MT TRAINED SPOTTER
RAINFALL OVER THE PAST 6 HOURS SINCE RAIN
BEGAN FALLING.
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:31 PM MDT | Flood Watch | TFX | 29 hr | |
| Jun 16, 12:20 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.